New to baby aspirin (I know this is nothing compared to Coumadin)

Valve Replacement Forums

Help Support Valve Replacement Forums:

Moo La La

Member
Joined
Jul 27, 2011
Messages
10
Location
Roseville, CA
I had an AVR in March, and I'm not sure why I wasnt started on this sooner, but my cardiologist just told me to take a baby aspirin daily. No big deal, right? I chose a tissue valve so that I would not be on coumadin due to my young age and hopes of having my own children. I guess coumadin is harmful to an unborn child, so I opted to have a tissue valve put in this time around.

Anyways, I am pretty sensitive to medication. I was nauseas and or vomitting my entire hospital stay and a few weeks to follow while on meds. Now that I'm taking this baby aspirin I take it with a full glass of water like it says, I bought the coated kind that is supposed to be easier on my stomach, but I tend to get a little nauseas unless I eat a lot with it. Problem is that I'm really not much of an AM eater, I usually have yogurt or a "slim fast" just to get something in there. Is this normal? Am I being a baby? Hahahaha. I also find that I feel REALLY sick if I have coffee in the morning too. And I love coffee, so this is saddening.

Thanks for any advice or input :)

PS Does this baby aspirin affect the menstrual cycle at all? I already have a wacked out cycle, I don't really want to make it crazier.

Thank you!
 

Freddie

VR.org Supporter
Supporting Member
Joined
Jul 19, 2007
Messages
5,943
Location
Canada
I too got nausea's when I took baby aspirin in the morning, I now take it about an hour after supper with no problems.

Maybe having a piece of toast with your coffee might help.
 

Adrienne

Well-known member
Joined
Sep 3, 2006
Messages
1,502
Location
Montreal, Canada
I used to take mine in the morning too, but I changed to dinner time because I eat more with it and drink water with my meal.
 

Moo La La

Member
Joined
Jul 27, 2011
Messages
10
Location
Roseville, CA
Thank you so much! I am not sure why I didn't think about simply taking it at dinner time? I guess I've just been overwhelmed with all of this new stuff. Thanks again! I will start in the PM tomorrow.
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
4,010
Location
California
FWIW - the word is nauseous. If you're taking baby aspirin, you're probably taking the wrong formulation -- the enteric coated 81 mg aspirin is supposed to be kind to your stomach. This is the same dosage as a baby aspirin, but made for non-babies who want a low maintenance dose of aspirin.

Personally, I take one 81 mg enteric aspirin at bedtime - along with my warfarin - and have had no gastric problems. I don't know of any issues with menstrual changes caused by aspirin - and especially none that I'm aware of for such a low dose as that in an 81 mg enteric coated aspirin.

You may want to clarify with your doctor that he wants you to take a Baby Aspirin and not an 81 mg vitamin. Functionally, I think they're equivalent, but the coated aspirin SHOULD be kinder on your stomach.
 

Jkm7

Well-known member
Joined
Oct 15, 2005
Messages
4,384
Location
Massachusetts
Try ecotrin......... it is name brand (vs generic) coated aspirin and comes in 81 mg or 325 mg. Perhaps you will have better luck with it.

I agree with the others who suggest you take it with lunch or dinner if you don't want to eat breakfast..... :) That is a whole 'other' conversation.
 

Bina

Premium Level User
Joined
Feb 22, 2007
Messages
12,716
Location
East Ontario, Canada
Hey Moo,
many docs refer to the low dose 81mg as a "baby aspirin", no big deal, same thing.
Post op mine was the coated Aspirin brand and I took it with lunch because my stomach is very sensitive and I was
already taking Coumadin with dinner. Spread out some meds with food to keep the tummy happy.
Hope it works out.
Oh, and you can spell however you want on this forum. ;)
 

Lynlw

VR.org Supporter
Supporting Member
Joined
Jul 14, 2005
Messages
6,541
Location
NJ
Hey Moo,
many docs refer to the low dose 81mg as a "baby aspirin", no big deal, same thing.
Post op mine was the coated Aspirin brand and I took it with lunch because my stomach is very sensitive and I was
already taking Coumadin with dinner. Spread out some meds with food to keep the tummy happy.
Hope it works out.
Oh, and you can spell however you want on this forum. ;)

I agee with Bina, I DID read in your first post you said, "I bought the coated kind that is supposed to be easier on my stomach" so I thought it was pretty clear you bought the correct thing. IF you still have problems with it, I would ask the doc if you HAVE to take it, since your so young. FWIW my 23 year old son also has a perimount and isn't on any meds at all, including baby aspirin. Sometime people with tissue valves, that they tell to take the baby aspirin longterm (and not short term post op), is because they are at an age many docs rec almost everyone to take baby aspirin and nothing to do with their tissue valve
 

Jkm7

Well-known member
Joined
Oct 15, 2005
Messages
4,384
Location
Massachusetts
I suggested the name brand Ecotrin vs generic as my nephew can tolerate Ecotrin but three different brands of generic upset his stomach.
 

Freddie

VR.org Supporter
Supporting Member
Joined
Jul 19, 2007
Messages
5,943
Location
Canada
PS Does this baby aspirin affect the menstrual cycle at all? I already have a wacked out cycle, I don't really want to make it crazier.

Thank you!

You may want to check with you doctor about this. There might be a slim chance you may have to go on a simple hormone therapy - one pill for 10 days kind of thing or you cycle just might work itself out. But do ask your doctor about it.
 

danguy

Member
Joined
Jan 26, 2013
Messages
24
Location
San Diego, CA
Hello,

I found that an article from berkeleywellness.com claims:

The enteric coating may lessen the ability of aspirin to reduce the risk of heart attacks and strokes. A recent study published in "Circulation" suggests that those taking low-dose aspirin for heart health should avoid the enteric coating since it may reduce aspirin's ability to inhibit blood clotting. An older Irish study published in the journal "Stroke" found that the coating reduces the absorption and bioavailability of low-dose aspirin, and thus may be less effective in inhibiting clotting, especially in heavier people. In that study, a 75-milligram enteric tablet (the dose typically used in Europe, similar to the 81-milligram "baby" aspirin used here) was equal in effect to 50 milligrams of uncoated aspirin. Previous studies by this research team had similar findings.
 

clay_from_nj

Well-known member
Joined
Oct 23, 2012
Messages
397
Location
Fort Lupton, Colorado, USA
At 46 years old, my hospital advised me to take aspirin daily when discharging me after surgery. One of the first things my cardio did was to have me stop, as in my case, there was no reason for it. It seems that aspirin is "normally" recommended for older people and the majority of those in for OHS are "older" so they prescribe it as a matter of course.
 

danguy

Member
Joined
Jan 26, 2013
Messages
24
Location
San Diego, CA
I am 44, and my cardiologist prescribed me baby aspirin. I am now taking it for 7 monthes since the surgery, and the doctor does wants me to continue taking it till, at least, the next visit, which will be 1 year after the surgery.

But I had bouts of atrial fibrillation for a month after the surgery.
 
Last edited:

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
4,010
Location
California
It's probably already been written here, but aspirin works differently from warfarin. Aspirin makes the platelets less 'sticky,' and prescribing it makes your blood 'flow' a bit more smoothly. Warfarin/Coumadin works on the factors that are involved in clotting. Personally, I take one 81 mg enteric coated aspirin every night. I don't know that it's made a whole lot of difference for me, but when I started taking it, it didn't seem to have any effect on my INR (and it shouldn't). One of the fears of aspirin that some people mention is that it might irritate your stomach, causing bleeding -- and the warfarin may make it take longer for the bleeding to stop. I'm not sure that many people are THAT sensitive to aspirin, but find that enteric coated, for me, is just a bit easier to swallow.
 
Top